Post-stroke clot-busting therapy beneficial for patients on aspirin

March 10, 2008

Patients given a clot-busting drug following stroke appear to have better outcomes if they were already taking anti-platelet medications, despite an apparent increased risk for bleeding in the brain, according to an article posted online today that will appear in the May 2008 print issue of Archives of Neurology.

Dissolving blood clots by administering the drug tissue plasminogen activator (tPA) appears to improve outcomes in some patients with stroke, according to background information in the article. However, the medication is associated with a 10-fold increased risk of symptomatic brain hemorrhage (bleeding). Antiplatelet medications, such as aspirin, might further increase the risk for bleeding because these drugs impair the function of cells critical in forming blood clots.

Maarten Uyttenboogaart, M.D., and colleagues at the University of Groningen, Groningen, the Netherlands, studied 301 patients who received tPA following stroke between 2002 and 2006. Of those, 89 had used antiplatelet drugs prior to receiving tPA.

Symptomatic brain hemorrhages occurred in 12 patients who had received antiplatelet therapy (13.5 percent) and six patients who had not (2.8 percent). Patients who had been taking antiplatelet therapy had a higher risk for symptomatic brain hemorrhages. “Despite this increased risk, prior antiplatelet therapy increased the odds of a favorable outcome,” defined as the ability to independently carry out activities of daily living after three months, the authors write. “Therefore, our study suggests that tPA treatment should not be withheld from patients receiving antiplatelet therapy.”

Source: JAMA and Archives Journals

Explore further: NOACs have been widely adopted into practice

Related Stories

NOACs have been widely adopted into practice

February 15, 2017

(HealthDay)—Non-vitamin K antagonist oral anticoagulants (NOACs) have been adopted into practice and are more frequently prescribed than vitamin K antagonists (VKAs) in the Global Registry on Long-Term Oral Antithrombotic ...

PPI cuts risk of warfarin-related upper GI bleeding

December 23, 2016

(HealthDay)—For patients beginning warfarin therapy, proton pump inhibitor (PPI) co-therapy is associated with reduced risk of upper gastrointestinal bleeding, according to a study published in the December issue of Gastroenterology.

Recommended for you

Resveratrol may be an effective intervention for lung aging

February 22, 2017

In a study led by Barbara Driscoll, PhD, of The Saban Research Institute of Children's Hospital Los Angeles, researchers demonstrate, for the first time that inhaled resveratrol treatments slow aging-related degenerative ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.